Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 7, NWS State College, PA

April 12, 2006Clearfield County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Apr 12, 2006, 9:47 PM EDT for Clearfield County, Pennsylvania. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2006, 9:47 PM EDT (01:47 UTC)
Expired
Apr 12, 2006, 10:45 PM EDT
In force
58 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Clearfield County, PA

The radar

The State College radar (KCCX), 49 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2006-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2006-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
353 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1918 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 130147
SVRCTP
PAC033-130245-
/O.NEW.KCTP.SV.W.0007.060413T0147Z-060413T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
947 PM EDT WED APR 12 2006

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 1045 PM EDT

* AT 944 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTH OF DUBOIS...AND MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  S.B. ELLIOT SP AND HYDE AROUND 1000 PM EDT...
  CLEARFIELD AND WOODLAND AROUND 1005 PM EDT...
  OSCEOLA MILLS AROUND 1010 PM EDT...
  LECONTES MILLS AROUND 1015 PM EDT...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4113 7887 4086 7883 4084 7826 4120 7799

$$

FORECASTER: DANGELO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 9:26 PM EDT, 21 minutes earlier.

Area forecast discussion, Apr 12, 9:26 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
926 PM EDT WED APR 12 2006

.SHORT TERM /REST OF TONIGHT THROUGH THURSDAY/...
SHOWERS AND THUNDERSTORMS ENTERED THE NW AND MADE A LITTLE
NOISE...BUT GOT NO SVR REPORTS YET OUT OF WARREN COUNTY. STORMS
THEN WEAKENED...AND WILL CONTINUE TO LOOK FOR ANY FLARE UPS...BUT
THE MAIN EVENT APPEARS TO BE OVER.

FOLLOWING LATEST TRENDS AND LOCAL WRF 12KM RUN FROM 18Z...WILL
TAPER POPS OFF IN THE NW FAST AND JUST MENTION LIKELY SHOWERS WITH
SOME THUNDER FOR THE REST OF THE REGION THROUGH 08Z. WE SHOULD
THEN REMAIN DRY UNTIL THURSDAY AFTN...WHEN SHOWERS MAY AGAIN
POP...ESP ACROSS THE NORTH WITH STEEP LAPSE RATES AND S/WV MOVING
ACROSS THE LOWER GREAT LAKES LATE IN THE MORNING.

&&

.PREV DISCUSSION...
 /ISSUED 359 PM EDT WED APR 12 2006/

SHORT TERM /TONIGHT THROUGH THURSDAY/...
AREA OF CONVECTION ASSOCIATED WITH A SURFACE TROUGH MOVING THROUGH
OHIO HAS DIMINISHED AS IT CROSSED INTO PENNSYLVANIA. HOWEVER...THE
WRAPPED UPPER LOW MOVING THROUGH LOWER MICHIGAN MAY TOUCH OFF A FEW
STORMS THIS EVENING OVER MY FAR NORTHWEST ZONES. OTHER THAN
THAT...THE SYSTEM LOOKS UNIMPRESSIVE AS IT MOVE ACROSS THE FORECAST
TONIGHT. THE LATEST NUMERICAL GUIDANCE HAS STEPPED BACK ON POPS
OVERNIGHT WITH MOST ACTIVITY BEING THIS EVENING.

WEAK SURFACE RIDGING WILL BUILD IN BETWEEN SYSTEMS ON THURSDAY AND
CONDITIONS WILL DRY. TEMPERATURES WILL REBOUND BACK INTO THE 70S
UNDER PLENTY OF SUNSHINE AS THEIR IS MINIMAL OR NO COOLER AIR BEHIND
THE DEPARTING SYSTEM.

LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
EXTENDED FORECAST LOOKING WETTER BUT TEMPS WILL REMAIN ON THE MILD
SIDE. NEXT FRONTAL BOUNDARY ALREADY STRUNG OUT ACROSS NORTHERN PA
BY FRI WILL BRING NEXT CHANCE FOR SHOWERS/TSTORMS AS PRECIP RUNS
OUT AHEAD OF NEXT WAVE SLIDING EAST FROM UPPER PLAINS. AFTER WAVE
MOVES THROUGH FRI NIGHT...FRONTAL BOUNDARY PUSHED JUST SOUTH OF
PA...BUT WILL RETURN NORTHWARD ON SAT AS A WARM FRONT AHEAD OF YET
ANOTHER LOW DEVELOPING IN NORTHERN PLAINS. DOESN/T LOOK TO BE MUCH
IN THE WAY OF PRECIP WITH THE WARM FRONT...BUT CENTER OF LOW
SLIDES THROUGH SUN INTO EARLY MON WITH ANOTHER GOOD CHANCE FOR
PRECIP. WEATHER QUIETS AGAIN MON INTO TUE NIGHT BEFORE YET ANOTHER
SYSTEM FOR WED. EACH OF THESE SYSTEMS LOOKS TO POTENTIALLY PRODUCE
A COUPLE OF TENTHS OF AN INCH OF RAIN...WITH THE SYSTEM FRI
BRINGING UP TO 1/2 INCH OF QPF.

AVIATION...
A SURFACE TROUGH MOVING INTO PENNSYLVANIA WILL SPREAD SHOWERS FROM
WEST TO EAST ACROSS THE FORECAST AREA TONIGHT. THE BEST CHANCE FOR
SHOWERS WILL BE ACROSS THE NORTHERN HALF OF PENNSYLVANIA. THERE MAY
BE A BRIEF THUNDERSTORM BUT COVERAGE WILL BE SCATTERED ENOUGH TO
LEAVE OUT OF THE TAFS.

DUE TO PLENTY OF DRY AIR OVER THE STATE...CEILINGS HAVE ONLY DROPPED
TO NEAR OVC050 IN AREAS OF RAINFALL SO DID NOT DROP CEILINGS BELOW
MVFR AT ANY AIRPORT TONIGHT.

WINDS WILL PICK UP AHEAD OF THE TROUGH WITH GUSTS TO 20KT. AS THE
TROUGH PASSES OVERNIGHT...WINDS WILL SHIFT TO THE NORTHWEST WITH
SIMILAR SPEEDS INTO THURSDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DANGELO
Hazardous weather outlook, Apr 12, 5:05 AM EDT, 16 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
505 AM EDT WED APR 12 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-130915-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
505 AM EDT WED APR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 12, 7:00 PM EDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
700 PM EDT WED APR 12 2006

PAZ004-130000-
WARREN-
700 PM EDT WED APR 12 2006

...STRONG THUNDERSTORMS WILL AFFECT WARREN COUNTY...

AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS MOVING TOWARD WESTERN WARREN
COUNTY...MOVING EAST AT 45 MPH. THE THUNDERSTORMS WILL BE NEAR
COLUMBUS AROUND 720 PM...BEAR LAKE AROUND 725 PM...SPRING
CREEK...LOTTSVILLE AROUND 730 PM...SUGAR GROVE AROUND 735 PM...GRAND
VALLEY AROUND 740 PM...YOUNGSVILLE AND GARLAND AROUND 745 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

FORECASTER: DANGELO
Special weather statement, Apr 12, 8:29 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
829 PM EDT WED APR 12 2006

PAZ005-010-130130-
ELK-MCKEAN-
829 PM EDT WED APR 12 2006

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MCKEAN COUNTY AND
NORTHERN ELK COUNTY THROUGH 9 PM...

AT 826 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTH OF KANE...MOVING SOUTHEAST AT 50
MPH. THE THUNDERSTORM WILL BE NEAR WILCOX AROUND 835 PM...JOHNSONBURG
AROUND 840 PM AND EAST BRANCH DAM AROUND 845 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FORECASTER: DANGELO
Special weather statement, Apr 12, 9:42 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
942 PM EDT WED APR 12 2006

PAZ017-130230-
CLEARFIELD-
942 PM EDT WED APR 12 2006

...A STRONG THUNDERSTORM WILL AFFECT CLEARFIELD COUNTY...

AT 939 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF DUBOIS...MOVING EAST AT 50
MPH. THE THUNDERSTORM WILL BE NEAR ROCKTON...GRAMPIAN AROUND 950
PM...LUMBER CITY AROUND 955 PM...HYDE...S.B. ELLIOT SP...
CURWENSVILLE...PARKER DAM SP AROUND 1000 PM...CLEARFIELD...WOODLAND
AND JEFFRIES AROUND 1005 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FORECASTER: DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 5:15 PM EDTSevere Thunderstorm WarningCTPClearfield45 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.